Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 71, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2018, 2:17 PM CDT for Clay County, Cleburne County, Randolph County, Alabama. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 2:17 PM CDT (19:17 UTC)
- Expired
- Jun 28, 2018, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, AL, Cleburne County, AL, Randolph County, AL
The radar
The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 2:45 PM CDT | TSTM WND DMG | 1 E Lineville, AL | *** 1 FATAL *** LINEVILLE POLICE REPORT THAT A MAN WAS DRIVING ON MARTHA STREET WHEN A LARGE TREE FELL ON HIS VEHICLE. MANY OTHER TREES WERE ALSO DOWNED IN THE AREA. |
| Jun 28, 2:45 PM CDT | TSTM WND DMG | 3 E Fosters Crossroads, AL | NUMEROUS TREES DOWN AROUND THE NORTHERN PART OF RANDOLPH COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 10:46 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1996 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 830 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
860
WUUS54 KBMX 281917
SVRBMX
ALC027-029-111-282000-
/O.NEW.KBMX.SV.W.0071.180628T1917Z-180628T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
217 PM CDT THU JUN 28 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Randolph County in east central Alabama...
Cleburne County in east central Alabama...
Northeastern Clay County in east central Alabama...
* Until 300 PM CDT.
* At 217 PM CDT, severe thunderstorms were located along a line
extending from near Anniston Regional Airport to Muscadine, moving
south at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Emergency management.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Heflin, Lineville, Wedowee, Ranburne, Fruithurst, Edwardsville,
Woodland, Morrison Cross Roads, Barfield, Muscadine, Abernathy,
Fosters Cross Roads, Delta, Mount Cheaha, Corinth, Graham, Newell,
Trickem, Lake Cleburne and Micaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
tree damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows!
&&
LAT...LON 3330 8598 3338 8598 3338 8594 3340 8594
3340 8592 3350 8590 3350 8585 3356 8579
3356 8574 3360 8574 3361 8572 3363 8566
3365 8564 3373 8564 3382 8537 3330 8527
TIME...MOT...LOC 1917Z 349DEG 41KT 3357 8591 3375 8537
HAIL...<.75IN
WIND...70MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:35 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 28, 12:35 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1235 PM CDT Thu Jun 28 2018 .UPDATE... Aviation and Fire Weather Update. && .NEAR TERM... Through Tonight. Watching a MCS moving south southeastward through the Tennessee Valley this morning, that has prompted a Severe Thunderstorm Watch and many warnings so far. Have noted strong winds just off at low levels per HTX radar - 60+ kts at 2400ft. The airmass over Central Alabama is characterized by high cape (around 5000 J/kg per the latest surface analysis) and increasing shear with the MCS. Mid level lapse rates are supportive of continued thunderstorm growth as the MCS advances southward this afternoon and early evening. The limiting factor to the west and southwest is slightly warmer temperatures aloft and height mid level heights. Latest radar trends show strong to severe thunderstorms moving into northeast Central Alabama around 115-130 PM CDT. Will need to watch the southward progression of the line and whether storms begin to develop westward. It might become necessary to add counties along the I-65 corridor to the Severe Thunderstorm Watch, including the Birmingham metro. Along those same lines, as storms progress southward near and along the Georgia state line, will consider adding to the southern extent of the watch. Frequent lightning and torrential rainfall are also expected with these thunderstorms. Hi-res guidance shows this system moving out of southeast Central Alabama this evening, by 7-8PM. Another weak impulse and boundary interactions might continue storm development overnight across the south and will leave low pops in for now. 14 .LONG TERM... Friday through Wednesday. A relatively wet pattern may continue during the extended part of the forecast period. An upper-level ridge centered to our north will open the door for easterly flow and embedded disturbances to move westward across the Deep South for Friday through Monday. This should enhance rain chances, and POPs generally range from 40 to 60 percent each afternoon with the highest chances focused across the southern half of the CWA. With no real sign of a suppressive ridge developing over the region, this scenario could continue beyond Monday as well. 87/Grantham && .AVIATION... 18Z TAF Discussion. A line of strong to severe storms is pushing SSE into east Central Alabama, and could produce damaging winds. Have timed out the arrival of thunderstorms at ANB and ASN based on current radar trends. Torrential rainfall and frequent lightning are also expected. The westward extent of the severe storms is more uncertain, but do expect thunderstorm at all other northern terminals before 29/00Z. Hi-res guidance shows this system pushing through MGM and TOI after 28/22Z. Will likely need updates to adjust timing of strongest storms through the afternoon. Guidance is inconsistent regarding the potential for additional showers and storms overnight as boundaries continue to interact. Most likely the airmass will not be conducive for overnight activity behind the exiting storms this afternoon. Patchy fog is possible, depending on where heaviest rainfall occurs and how quickly cloud cover clears. 14 && .FIRE WEATHER... Strong to severe storms are expected this afternoon and evening, moving southward through much of the area. It is possible additional convection might redevelop overnight, but confidence is low. As skies clear and winds become calm, patchy fog is possible, but locations and extent are uncertain at this time. Very warm temperatures with triple digit heat indices will be the biggest issue for crews. With humidity values remaining high, Heat Advisories might be necessary each day through the weekend. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 92 71 91 72 91 / 80 30 40 10 40 Anniston 90 72 92 73 91 / 80 30 40 20 40 Birmingham 93 74 92 74 93 / 80 30 40 20 40 Tuscaloosa 95 76 94 75 93 / 40 30 50 20 50 Calera 91 73 91 73 91 / 70 40 50 20 50 Auburn 89 74 90 74 89 / 70 50 40 30 60 Montgomery 93 76 92 75 92 / 60 60 50 30 60 Troy 92 75 92 74 91 / 60 60 50 30 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Heat Advisory until 7 PM CDT this evening for the following counties: Autauga...Barbour...Bibb...Bullock...Chilton...Coosa... Dallas...Elmore...Fayette...Greene...Hale...Jefferson...Lamar... Lowndes...Macon...Marengo...Marion...Montgomery...Perry... Pickens...Pike...Russell...Shelby...Sumter...Tuscaloosa... Walker...Winston. &&
Hazardous weather outlook, Jun 28, 4:47 AM CDT, 9 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 447 AM CDT Thu Jun 28 2018 ALZ011>015-017>050-291300- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 447 AM CDT Thu Jun 28 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Heat indices will may reach 105 degrees for portions of Central Alabama this afternoon. Strong to severe thunderstorms along with heavy rainfall, are possible this afternoon through 10 pm, for portions of Central Alabama. The main concern will be damaging winds up to 60 miles per hour. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices will may reach 105 degrees for portions of Central Alabama each afternoon Friday through Saturday. Overall coverage will decrease each afternoon, so confidence remains low. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon through 10 pm.
In the hours before
Local storm report, Jun 28, 1:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM TSTM WND DMG GADSDEN 34.01N 86.00W
06/28/2018 ETOWAH AL EMERGENCY MNGR
STRUCTURAL DAMAGE TO ROOF OF GAS STATION IN
GADSDEN. ALSO REPORTS OF TREES AND POWER
LINES DOWN IN ATTALLA PER EM.
&&
ASSpecial weather statement, Jun 28, 2:00 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
200 PM CDT THU JUN 28 2018
ALZ038-047-048-281930-
Lee AL-Russell AL-Chambers AL-
200 PM CDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE...EASTERN CHAMBERS
AND NORTHEASTERN RUSSELL COUNTIES UNTIL 230 PM CDT...
At 200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Franklin to near West Point to
near River View to 7 miles northeast of Bibb City. Movement was
southwest at 35 mph.
Pea size hail and wind gusts up to 50 mph will be possible with these
storms.
Locations impacted include...
Phenix City, Opelika, Valley, Lanett, Smiths, Smiths Station,
Lakeview, Cusseta, Beulah, Post Oak Forks, Denson, Beans Mill, River
View, Amity Park, Standing Rock, Bleecker, Fredonia, Veasey Creek
Park, Huguley and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3238 8499 3238 8497 3228 8505 3257 8531
3300 8535 3311 8526 3311 8523 3286 8519
3285 8516 3281 8517 3278 8512 3276 8514
3274 8511 3269 8512 3266 8509 3265 8511
3258 8507 3252 8501 3246 8500 3242 8496
TIME...MOT...LOC 1900Z 029DEG 29KT 3319 8514 3290 8515 3275 8510 3259
8491
05Local storm report, Jun 28, 2:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND GST HOKES BLUFF 34.00N 85.87W
06/28/2018 M62 MPH ETOWAH AL EMERGENCY MNGR
&&
JWLocal storm report, Jun 28, 2:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
210 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 1 W LEESBURG 34.18N 85.78W
06/28/2018 CHEROKEE AL EMERGENCY MNGR
A TREE WAS BLOWN DOWN ONTO A HOUSE, ON
KEENER DRIVE IN LEESBURG.
&&
JWLocal storm report, Jun 28, 2:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM TSTM WND DMG 1 W CEDAR BLUFF 34.22N 85.61W
06/28/2018 CHEROKEE AL EMERGENCY MNGR
A LARGE TREE WAS BLOWN DOWN AND BLOCKED THE
ROAD AT CEDAR STREET AND MCELRATH STREET, IN
CEDAR BLUFF.
&&
JWLocal storm report, Jun 28, 2:13 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TSTM WND DMG 2 E CHAMBLEE'S MILL 34.06N 86.63W
06/28/2018 BLOUNT AL FIRE DEPT/RESCUE
TREES AND POWERLINES DOWN ON CR 26 NEAR
BLOUNTSVILLE.
&&
JWThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:56 PM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more | 23 hr |
| Jun 28, 12:57 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee | 63 min |
| Jun 28, 1:05 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah | 70 min |
| Jun 28, 1:39 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair | 66 min |
| Jun 28, 1:50 PM CDT | Special Weather Statement | BMX | Cleburne | 40 min |
| Jun 28, 1:54 PM CDT | Areal Flood Advisory | BMX | Cherokee, Etowah | 3 hr |
| Jun 28, 2:00 PM CDT | Special Weather Statement | BMX | Lee | 30 min |
| Jun 28, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 39 min |
| Jun 28, 2:11 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 49 min |
| Jun 28, 2:12 PM CDT | Areal Flood Advisory | BMX | Blount | 2 hr |
| Jun 28, 2:22 PM CDT | Special Weather Statement | BMX | Tallapoosa | 23 min |
| Jun 28, 2:23 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 52 min |
| Jun 28, 2:29 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne, St. Clair, Talladega | 2 hr |
| Jun 28, 2:29 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Randolph, Shelby, Talladega | 61 min |
| Jun 28, 2:41 PM CDT | Special Weather Statement | BMX | Walker, Winston | 64 min |
| Jun 28, 2:44 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair, Talladega | 35 min |
| Jun 28, 2:48 PM CDT | Special Weather Statement | BMX | Elmore | 27 min |
| Jun 28, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Tallapoosa | 71 min |
| Jun 28, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 82 min |
| Jun 28, 2:54 PM CDT | Special Weather Statement | BMX | Lee, Russell | 36 min |
| Jun 28, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Lee, Macon, Russell | 24 min |
| Jun 28, 3:16 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 59 min |
| Jun 28, 3:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Chambers, Lee, Russell | 35 min |
| Jun 28, 3:27 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| Jun 28, 3:30 PM CDT | Special Weather Statement | BMX | Macon | 30 min |
| Jun 28, 3:33 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Lee, Macon, Tallapoosa | 57 min |
| Jun 28, 3:36 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Tuscaloosa | 54 min |
| Jun 28, 3:41 PM CDT | Special Weather Statement | BMX | Fayette, Marion | 34 min |
| Jun 28, 3:46 PM CDT | Areal Flood Advisory | BMX | Chambers, Lee, Russell | 119 min |
| Jun 28, 3:46 PM CDT | Special Weather Statement | BMX | Elmore, Lee, Macon | 29 min |
| Jun 28, 3:48 PM CDT | Special Weather Statement | BMX | Barbour | 27 min |
| Jun 28, 3:52 PM CDT | Special Weather Statement | BMX | Autauga, Bibb, Chilton, Tuscaloosa | 23 min |
| Jun 28, 3:54 PM CDT | Special Weather Statement | BMX | Fayette, Lamar, Marion | 36 min |
| Jun 28, 3:58 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee | 32 min |
| Jun 28, 4:02 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Perry | 58 min |
| Jun 28, 4:05 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Lee, Macon, Montgomery, Russell | 25 min |
| Jun 28, 4:11 PM CDT | Special Weather Statement | BMX | Autauga, Bibb, Chilton, Dallas, Hale, Lowndes and 2 more | 34 min |
| Jun 28, 4:12 PM CDT | Special Weather Statement | BMX | Bullock, Macon, Montgomery | 33 min |
| Jun 28, 4:13 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Hale, Pickens, Tuscaloosa | 32 min |
| Jun 28, 4:17 PM CDT | Special Weather Statement | BMX | Marion | 28 min |
| Jun 28, 4:18 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Jun 28, 4:21 PM CDT | Special Weather Statement | BMX | Lamar, Tuscaloosa | 24 min |
| Jun 28, 4:25 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Elmore, Lee, Macon, Montgomery and 2 more | 35 min |
| Jun 28, 4:27 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Bibb, Chilton, Dallas, Hale, Lowndes and 3 more | 33 min |
| Jun 28, 4:30 PM CDT | Special Weather Statement | BMX | Marion | 30 min |
| Jun 28, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 29 min |
| Jun 28, 4:38 PM CDT | Special Weather Statement | BMX | Barbour, Pike | 37 min |
| Jun 28, 4:46 PM CDT | Special Weather Statement | BMX | Greene, Hale, Lamar, Pickens | 29 min |
| Jun 28, 4:48 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Tuscaloosa | 27 min |
| Jun 28, 4:50 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Montgomery, Pike, Russell | 25 min |
| Jun 28, 4:56 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Dallas, Hale, Lowndes, Montgomery, Perry | 34 min |
| Jun 28, 5:06 PM CDT | Special Weather Statement | BMX | Greene, Hale, Pickens | 24 min |
| Jun 28, 5:08 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Marengo, Pickens, Sumter | 37 min |
| Jun 28, 5:10 PM CDT | Special Weather Statement | BMX | Lamar | 35 min |
| Jun 28, 5:13 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Pike | 32 min |
| Jun 28, 5:37 PM CDT | Special Weather Statement | BMX | Barbour | 38 min |
| Jun 28, 5:39 PM CDT | Special Weather Statement | BMX | Marengo, Sumter | 36 min |
| Jun 28, 5:52 PM CDT | Special Weather Statement | BMX | Marengo, Sumter | 68 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.